Thunderstorm Wind, Crook
- When
- August 11, 6:55 PM MST
- Where
- Crook County, 2 mi SE of Colony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.171
Wind gusts were estimated at 60 mph.
A supercell thunderstorm moved from southeastern Montana and produced 60 mph wind gusts across the Colony area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved from southeastern Montana and produced 60 mph wind gusts across the Colony area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 5:35 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT THU AUG 11 2011 .DISCUSSION...AT 00Z SURFACE ANALYSIS SHOWS LOW OVER SOUTHEAST WYOMING. SOUTHEAST FLOW AHEAD OF THE LOW CONTINUES TO BRING INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS SHOWS UPPER DISTURBANCE MOVING INTO SERN MONTANA WITH SCATTERED TSTMS OVER NERN WY/SERN MT INTO NWRN SD AHEAD OF UPPER DISTURBANCE. HAVE UPDATED FORECAST TO CANCEL TORNADO WATCH AND TO ADD SVR TSTM WATCH FOR NERN WY/NWRN SD THRU 06Z. SCT TSTMS WILL CONT THRU AT LEAST 06Z WITH SOME SVR STORMS POSSIBLE ACROSS NERN WY/NWRN SD. PREVIOUS FORECAST DISCUSSION:(100 PM MDT)... ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE REGION THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND TSTMS THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS STRONGEST INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED BY EVENING AS RIDGE BUILDS IN. FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE AREA. EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. LCL MVFR/IFR CONDITIONS CAN BE EXPECTED IN ANY THUNDERSTORMS WITH LARGE HAIL/STRONG WINDS POSSIBLE WITH SOME THUNDERSTORMS THRU 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MDT THU AUG 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 115 PM MDT (215 PM CDT) THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 552 PM MDT THU AUG 11 2011 WYZ054-120030- NORTHERN CAMBELL WY- 552 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY UNTIL 630 PM MDT... AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF SPOTTED HORSE...OR 48 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RECLUSE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 SE CARTER 43.37N 100.18W
08/11/2011 M1.00 INCH TRIPP SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 11 E WEWELA 43.01N 99.56W
08/11/2011 M1.75 INCH TRIPP SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 25 NNE WESTON 44.97N 105.14W
08/11/2011 M60 MPH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 4 S PACTOLA RESERVOIR 44.01N 103.50W
08/11/2011 E1.00 INCH PENNINGTON SD PUBLIC
0100 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011 M0.88 INCH PENNINGTON SD TRAINED SPOTTER
0155 PM HAIL 6 NW MILESVILLE 44.52N 101.77W
08/11/2011 E2.75 INCH HAAKON SD PUBLIC
0200 PM HAIL 4 S MILESVILLE 44.40N 101.69W
08/11/2011 M2.00 INCH HAAKON SD TRAINED SPOTTER
0325 PM HAIL 7 N MIDLAND 44.17N 101.15W
08/11/2011 M1.25 INCH STANLEY SD PUBLIC
0330 PM HAIL 8 S DEADWOOD 44.26N 103.74W
08/11/2011 M1.75 INCH LAWRENCE SD TRAINED SPOTTER
0358 PM HAIL 11 NW DOWNTOWN RAPID CI 44.19N 103.39W
08/11/2011 M1.00 INCH MEADE SD TRAINED SPOTTER
0458 PM TSTM WND GST 6 NE WOOD 43.55N 100.39W
08/11/2011 E60.00 MPH MELLETTE SD TRAINED SPOTTER
0500 PM TSTM WND GST 10 N WOOD 43.64N 100.48W
08/11/2011 E70.00 MPH MELLETTE SD PUBLIC
PEA SIZE HAIL WITH THE WIND.
0510 PM TSTM WND GST 2 W HAMILL 43.60N 99.72W
08/11/2011 M55.00 MPH TRIPP SD MESONET
SDSU MESONET SITE.
0535 PM HAIL 2 SE CARTER 43.37N 100.18W
08/11/2011 M1.00 INCH TRIPP SD PUBLIC
0620 PM HAIL 11 E WEWELA 43.01N 99.56W
08/11/2011 M1.75 INCH TRIPP SD PUBLIC
0652 PM TSTM WND GST 25 NNE WESTON 44.97N 105.14W
08/11/2011 M60.00 MPH CAMPBELL WY TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 4 W NEW HAVEN 44.76N 104.93W
08/11/2011 E60 MPH CROOK WY TRAINED SPOTTER
PEA SIZE HAIL.
&&
DBARBERThe Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340704.